Applied Mathematics & Optimization

, Volume 80, Issue 3, pp 679–713 | Cite as

Limit Behaviour of a Singular Perturbation Problem for the Biharmonic Operator

  • Serena Dipierro
  • Aram L. Karakhanyan
  • Enrico ValdinociEmail author


We study here a singular perturbation problem of biLaplacian type, which can be seen as the biharmonic counterpart of classical combustion models. We provide different results, that include the convergence to a free boundary problem driven by a biharmonic operator, as introduced in Dipierro et al. (arXiv:1808.07696, 2018), and a monotonicity formula in the plane. For the latter result, an important tool is provided by an integral identity that is satisfied by solutions of the singular perturbation problem. We also investigate the quadratic behaviour of solutions near the zero level set, at least for small values of the perturbation parameter. Some counterexamples to the uniform regularity are also provided if one does not impose some structural assumptions on the forcing term.


Biharmonic operator Singular perturbation problems Monotonicity formula 

Mathematics Subject Classification

31A30 31B30 35R35 



  1. 1.
    Alt, H.W., Caffarelli, L.A.: Existence and regularity for a minimum problem with free boundary. J. Reine Angew. Math. 325, 105–144 (1981)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Caffarelli, L.A., Friedman, A.: The obstacle problem for the biharmonic operator. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 6(1), 151–184 (1979)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Caffarelli, L.A., Friedman, A., Torelli, A.: The free boundary for a fourth order variational inequality. Ill. J. Math. 25(3), 402–422 (1981)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Caffarelli, L.A., Friedman, A., Torelli, A.: The two-obstacle problem for the biharmonic operator. Pac. J. Math. 103(2), 325–335 (1982)MathSciNetCrossRefGoogle Scholar
  5. 5.
    de Pascale, L.: The Morse–Sard theorem in Sobolev spaces. Indiana Univ. Math. J. 50(3), 1371–1386 (2001). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dipierro, S., Karakhanyan, A.L.: Stratification of free boundary points for a two-phase variational problem. Adv. Math. 328, 40–81 (2018)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Dipierro, S., Karakhanyan, A., Valdinoci, E.: A nonlinear free boundary problem with a self-driven Bernoulli condition. J. Funct. Anal. 273(11), 3549–3615 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dipierro, S., Karakhanyan, A., Valdinoci, E.: A free boundary problem driven by the biharmonic operator. arXiv:1808.07696 (2018)
  9. 9.
    Ganguli, R.: Finite Element Analysis of Rotating Beams. Physics Based Interpolation. Springer, Singapore (2017)CrossRefGoogle Scholar
  10. 10.
    Gazzola, F., Grunau, H.-C., Sweers, G.: Polyharmonic Boundary Value Problems. Lecture Notes in Mathematics, vol. 1991. Springer, Berlin (2010)CrossRefGoogle Scholar
  11. 11.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, 2nd edn. Springer, Berlin (1983)CrossRefGoogle Scholar
  12. 12.
    Kinnunen, J., Latvala, V.: Lebesgue points for Sobolev functions on metric spaces. Rev. Mat. Iberoam. 18(3), 685–700 (2002). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mardanov, R.F., Zaripov, S.K.: Solution of Stokes flow problem using biharmonic equation formulation and multiquadrics method. Lobachevskii J. Math. 37(3), 268–273 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Mawi, H.: A free boundary problem for higher order elliptic operators. Complex Var. Elliptic Equ. 59(7), 937–946 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    McKenna, P.J., Walter, W.: Nonlinear oscillations in a suspension bridge. Arch. Ration. Mech. Anal. 98(2), 167–177 (1987)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Novaga, M., Okabe, S.: Regularity of the obstacle problem for the parabolic biharmonic equation. Math. Ann. 363(3–4), 1147–1186 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Novaga, M., Okabe, S.: The two-obstacle problem for the parabolic biharmonic equation. Nonlinear Anal. 136, 215–233 (2016)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Petrosyan, A.: On existence and uniqueness in a free boundary problem from combustion. Commun. Partial Differ. Equ. 27(3–4), 763–789 (2002). MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Pozzolini, C., Léger, A.: A stability result concerning the obstacle problem for a plate. J. Math. Pures Appl. 90(6), 505–519 (2008). (English, with English and French summaries)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Sweers, G.: A survey on boundary conditions for the biharmonic. Complex Var. Elliptic Equ. 54(2), 79–93 (2009)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Valdinoci, Enrico: From the long jump random walk to the fractional Laplacian. Bol. Soc. Esp. Mat. Apl. SeMA 49, 33–44 (2009)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Weiss, G.S.: Partial regularity for weak solutions of an elliptic free boundary problem. Commun. Partial Differ. Equ. 23(3–4), 439–455 (1998). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Serena Dipierro
    • 1
  • Aram L. Karakhanyan
    • 2
  • Enrico Valdinoci
    • 1
    Email author
  1. 1.Department of Mathematics and StatisticsUniversity of Western AustraliaCrawleyAustralia
  2. 2.School of MathematicsThe University of EdinburghEdinburghUK

Personalised recommendations